Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Charleston, SC

June 29, 2022Long County, Georgia

NWS Charleston, SC issued this special weather statement at Jun 29, 2022, 3:21 PM EDT for Long County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2022, 3:21 PM EDT (19:21 UTC)
Expired
Jun 29, 2022, 4:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 129 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS82 KCHS 291921
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
321 PM EDT Wed Jun 29 2022

GAZ137-292000-
Long-
321 PM EDT Wed Jun 29 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...
	
At 321 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gum Branch to
near Doctortown, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Ludowici, Tibet and Walthourville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3160 8174
      3161 8175 3161 8177 3166 8180 3165 8182
      3167 8185 3172 8189 3187 8177 3178 8164
      3176 8164 3169 8150 3158 8156 3154 8166
TIME...MOT...LOC 1921Z 301DEG 7KT 3184 8173 3167 8185 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 29, 1:25 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
125 PM EDT Wed Jun 29 2022

.SYNOPSIS...
A stationary front over the area will dissipate by Thursday. A
surface trough will move in from the southeast late this week
before Atlantic high pressure expands westward through early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current radar trends show convection coverage increase and
merge as the axis of a trough centered roughly along I-95 helps
strengthen low-level convergence through the area. POPs were
increased over the next few hours across the northern and central
CWA where the greater coverage is anticipated. Winds were also
updated to show the strengthening surface trough with winds
across the inland counties shifting more northerly.

The forecast remains within a belt of deep moisture, running
from Mexico to the Mid-Atlantic states, which latest SPC
mesoanalysis indicates PW values were around 2.0 inches. The
sfc pattern is expected to feature a weak ridge centered over
the Fall Line of the Carolinas and GA as a trough remains near
the coast of GA/SC. Temperatures are forecast to peak in the
upper 80s across inland GA to the mid 80s across the SC
Lowcountry. A weak sea breeze is expected to develop during the
mid-day into early this afternoon. Moisture convergence should
remain focused near the coast, within the sfc trough and along
and west of the sea breeze. Forecast soundings indicate that the
LFC will remain between 2-2.5 kft through this afternoon, with
CAPE values around 1000 J/kg. Storm motion will likely be
observed between 10-15 mph. Given the environment and placement
of the sfc trough/sea breeze, we would expect scattered to
numerous showers/thunderstorms through mid-afternoon. Forecast
soundings indicate weak wind fields below 10 kft, limiting the
potential for back-building and training cells. However, given
the deep moisture and slow storm motions, we would expect a few
locations to see rainfall amounts between 2-4 inches by late
this afternoon, supported by HREF PMM.

This evening, the coverage of convection and loss of heating should
result in convection to steadily dissipate during the mid to late
evening. By late tonight, showers and isolated thunderstorms may
begin to increase in coverage as a broad mid-level low lifts across
the eastern Gulf of Mexico. A spoke of vorticity associated with the
low may reach the coast and adjacent waters by daybreak Thursday.
Low temperatures are forecast to range in the low to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Unsettled weather with much-needed rainfall expected Thursday
through Saturday. A weak trough pattern will exist aloft while
Atlantic high pressure at the surface maintains a moist onshore
flow. A tropical airmass should continue to spread across the
region with PW values well above 2" much of the time. Somewhat
greater convective coverage is expected during the daytime hours
Friday and Saturday due to a surface trough moving onshore. We
should also see convergence associated with the sea breeze each
day. This will probably cause the best coverage of activity to
gradually shift inland during the afternoon hours. High temps
will mainly be in the middle 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A broad upper ridge will slowly build and shift east late
weekend into early next week while surface high pressure
strengthens to our east. Temperatures will slowly rise through
the period while precip coverage returns to more typical
summertime patterns with the brunt of the activity during the
afternoon/evening.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A strengthening surface trough along with the sea breeze
formation this afternoon will enhance low level convergence,
yielding scattered to numerous thunderstorms along and west of
the sea breeze and outflow boundaries. Convective models show
that the peak coverage for thunderstorms is through 20Z which is
when TEMPOs with TSRA in addition to gusty winds are
highlighted. MVFR conditions are possible as vsbys drop to 3 to 5SM
within heavier rains, and conditions less than 3SM should be
brief which are currently excluded from the 18Z TAF issuance.
Convection should rapidly dissipate this evening with the
potential for isolated showers to develop across the Atlantic by
early morning. These showers could reach the terminals near the
end of the current TAF period, however any mention of SHRA was
left out due to low confidence between coverage and timing.

Extended Aviation Outlook: Brief flight restrictions are possible
in showers and thunderstorms, especially during the afternoon
and evening.

&&

.MARINE...
A broad area of low pressure is expected to remain near the coast
through today and tonight. Winds should generally remain from the SE
around 10 kts. Seas are expected to range between 2-3 ft through the
near term.

No headlines expected Thursday through Monday. Atlantic high
pressure will remain the dominant feature, with winds generally
southerly no higher than 15 kt and seas 2-3 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL/NED
MARINE...JRL/NED
Hazardous weather outlook, Jun 29, 3:50 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
350 AM EDT Wed Jun 29 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-300800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
350 AM EDT Wed Jun 29 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 29, 3:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT WED JUN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       1 E SHADOWMOSS          32.85N  80.06W
06/29/2022  M3.38 INCH       CHARLESTON         SC   PUBLIC

            PERSONAL WEATHER STATION REPORT OF HEAVY RAINFALL
            BETWEEN 210 PM AND 300 PM.

&&

EVENT NUMBER CHS2200806

ADAM
Local storm report, Jun 29, 3:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT WED JUN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HEAVY RAIN       1 NNE VERNONBURG        31.98N  81.11W
06/29/2022  M2.48 INCH       CHATHAM            GA   PUBLIC

            PERSONAL WEATHER STATION REPORT OF 1 HOUR HEAVY
            RAINFALL.

&&

EVENT NUMBER CHS2200807

ADAM
Special weather statement, Jun 29, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
321 PM EDT Wed Jun 29 2022

GAZ137-292000-
Long-
321 PM EDT Wed Jun 29 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...

At 321 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gum Branch to
near Doctortown, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Ludowici, Tibet and Walthourville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3160 8174
      3161 8175 3161 8177 3166 8180 3165 8182
      3167 8185 3172 8189 3187 8177 3178 8164
      3176 8164 3169 8150 3158 8156 3154 8166
TIME...MOT...LOC 1921Z 301DEG 7KT 3184 8173 3167 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:25 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester110 min
Jun 29, 2:44 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester65 min
Jun 29, 2:47 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper45 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.